Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 83, NWS Wichita, KS

May 24, 1996McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 1996, 8:32 PM CDT for McPherson County, Saline County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 8:32 PM CDT (01:32 UTC)
Expired
May 24, 1996, 9:15 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:58 PM CDTThunderstorm Wind 52Moundridge, KS
May 24, 9:10 PM CDTThunderstorm Wind 52Salina, KS
May 24, 9:15 PM CDTThunderstorm Wind 52Shipton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2432 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:02 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 24, 4:02 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU MAY 23 1996

18Z SFC MAP SHOWS NEARLY STATIONARY FRONT FROM ABOUT STJ TO JUST W OF P28
AND THEN INTO LOW OVR ERN NM.  MDLS TEND TO WANT TO TAKE THIS FRONT S A
BIT INTO NRN OK...BUT WAVE SEEMS TO BE FORMING ON FRONT NR HUT.  THIS WAVE
KEEPING ERN SECTIONS OF FNT FROM MOVG SOUTH.  GOOD CONVERGENCE ALONG
FRONT...BUT WK CAP STILL IN PLACE.  CAP INITIALLY WKND BY MID LVL
CONVECTION AND VIRGA ASSOCD WITH SHRTWV MOVG THRU ERN KS THIS MRNG AND
EARLY THIS AFTN.  XPCT HTG AND MSTR CONVERGENCE ALONG FRONT TO BE ENOUGH
TO BREAK THIS CAP THIS AFTN AND EVENING.  CURRENT WW OVR SE KS AND
MISSOURI MAY BE DROPPED FOR KS PART AS SOON AS SHRTWV EXITS STATE.  NEXT
SHORTWAVE KICKING OUT OF NM AND THE PANHANDLES WILL BE NEXT THREAT LATE
TODAY AND THIS EVENING.  THIS SHRTWV PROGGED TO MOV OUT ACRS NRN KS TNGT.
FRONT TO BE TILTED NORTHWARD QUITE A BIT OVRNGT WITH LLJ SETTING UP NICELY
TO FUEL MCS ALONG IT IN AREA OF ISENTROPIC UPLIFT.  BEST LIFT FROM LLJ MAY
BE IN AREA FROM P28 TO GBD.  THICKNESS TENDS TO INDICATE THAT ANY MCS THAT
FORMS SHOULD MOVE EAST-NORTHEAST ACROSS CENTRAL KANSAS.
TMRW...WILL BUMP POPS FOR AFTN TSTMS DUET TO COOLER 700 TEMPS XPCTD AND
FRONTAL BNDRY STILL IN AREA.

FOR TEMPS...HAVE GONE WITH PERSISTANCE.

RSL 064/090 44   SLN 067/090 54
ICT 069/090 44   HUT 068/090 44
CNU 066/090 44

MATT

In the hours before

Special weather statement, May 24, 6:43 PM CDT, 1 hour 49 minutes before
KSZ071-072-095-096-099-100-250530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT FRI MAY 24 1996

...SEVERE THUNDERSTORM WATCH NUMBER 427 IN EFFECT FOR WOODSON AND
ALLEN COUNTIES UNTIL 1 AM..

...SEVERE THUNDERSTORM WATCH NUMBER 423 ALLOWED TO EXPIRE IN
WILSON...NEOSHO...MONTGOMERY...AND LABETTE COUNTIES...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WOODSON AND ALLEN
COUNTIES UNTIL 1 AM SATURDAY MORNING. THE SEVERE THUNDERSTORM WATCH
WHICH WAS IN EFFECT UNTIL 7 PM FOR WILSON...NEOSHO...MONTGOMERY AND
LABETTE COUNTIES HAS BEEN ALLOWED TO EXPIRE.

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE ACROSS ALLEN AND
WOODSON COUNTIES THIS EVENING...AS STRONG SOUTHERLY WINDS INTERCEPT
A STATIONARY FRONT LOCATED ACROSS EAST CENTRAL KANSAS. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP IN THE IOLA AND YATES CENTER AREAS THIS
EVENING. WITH PLENTY OF WARM...MOIST AIR AVAILABLE TO THE STORMS...
THEY MAY BECOME SEVERE AND PRODUCE LARGE HAIL...STRONG WINDS...AND
TORRENTIAL RAINS.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningICTBarton29 min
May 24, 7:21 PM CDTSevere Thunderstorm WarningICTRice39 min
May 24, 7:59 PM CDTSevere Thunderstorm WarningICTReno, Rice46 min
May 24, 8:07 PM CDTSevere Thunderstorm WarningICTEllsworth38 min
May 24, 9:00 PM CDTSevere Thunderstorm WarningICTLincoln45 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.